Alert archive / Virginia / Flash Flood Warnings in 2010

Flash Flood Warning 36, NWS Blacksburg, VA

May 28, 2010Amherst County, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 28, 2010, 12:37 AM EDT for Amherst County, Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2010, 12:37 AM EDT (04:37 UTC)
Expired
May 28, 2010, 6:01 AM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Amherst County, VA

The radar

The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2010-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2010-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1522 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

662 
WGUS51 KRNK 280437
FFWRNK
VAC009-281030-
/O.NEW.KRNK.FF.W.0036.100528T0437Z-100528T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1237 AM EDT FRI MAY 28 2010

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA

* UNTIL 630 AM EDT.

* AT 1227 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.
  3 TO 4 INCHES OF RAIN HAVE ALREADY FALLEN. HEAVY RAINFALL WILL 
  CONTINUE AS THE STORMS SLOWLY MOVE SOUTHEAST.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLEASANT
  VIEW AND AMHERST. HARRIS CREEK...MUDDY CREEK AND GRAHAM CREEK 
  WILL RISE QUICKLY OUT OF THEIR BANKS. IN ADDITION RUTLEDGE CREEK 
  MAY RISE OUT OF ITS BANKS AND FLOOD ROUTE 659...DEPOT STREET IN 
  AMHERST.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3743 7913 3746 7919 3747 7919 3748 7920
      3762 7927 3761 7898

$$
2 follow-up statements
961 
WGUS71 KRNK 280528
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
128 AM EDT FRI MAY 28 2010

VAC009-281030-
/O.CON.KRNK.FF.W.0036.000000T0000Z-100528T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AMHERST VA-
128 AM EDT FRI MAY 28 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM EDT FOR
CENTRAL AMHERST COUNTY...

AT 122 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE 
STORM THAT PRODUCED THE HEAVY RAIN THAT PROMPTED THE WARNING HAS 
DISSIPATED. HOWEVER...THE WARNING WILL BE ALLOWED TO CONTINUE 
BECAUSE WATER IS STILL POOLING AND FLOWING INTO AN AREA THAT WAS HIT 
HARD EARLIER BY A DIFFERENT HEAVY RAIN PRODUCING STORM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLEASANT
VIEW...FALCONERVILLE...ELON AND AMHERST

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3743 7913 3746 7919 3747 7919 3748 7920
      3762 7927 3761 7898

$$

DS
287 
WGUS71 KRNK 281001
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 AM EDT FRI MAY 28 2010

VAC009-281011-
/O.CAN.KRNK.FF.W.0036.000000T0000Z-100528T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AMHERST VA-
601 AM EDT FRI MAY 28 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL AMHERST
COUNTY...

THERE WERE NO REPORTS OF FLOODING IN THE WARNED AREA...THUS THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3743 7913 3746 7919 3747 7919 3748 7920
      3762 7927 3761 7898

$$

WP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 27, 7:43 PM EDT, 4 hours 54 minutes earlier.

Area forecast discussion, May 27, 7:43 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EDT THU MAY 27 2010

.SYNOPSIS...
A BACKDOOR COLD FRONT...MOVING WEST FROM CENTRAL VIRGINIA...SETTLES
EAST OF THE BLUE RIDGE ON FRIDAY. THE FRONT BECOMES STATIONARY AND
ERODES AS HIGH PRESSURE SINKS SOUTH WELL OFF THE ATLANTIC COAST.
SOUTHWESTERLY FLOW ARRIVES AHEAD OF A COLD FRONT EARLY NEXT
WEEK...THEN HIGH PRESSURE ARRIVES NEAR THE END OF THE WORK WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
WITH THE AIRMASS USED MOSTLY ACROSS GREENBRIER COUNTY...CONVECTION
SHOULD WEAKEN LATER THIS EVENING WITH SUNSET. SOME STORMS COULD
STILL SLIP INTO NW PART OF GREENBRIER FROM DEVELOPMENT ACROSS
POCAHONTAS. EXPECTING A FEW MORE STORMS TO FIRE ACROSS EXTREME SW
VA AND NW NC THIS EVENING. SMALL HAIL AND HVY RAIN CAN OCCUR WITH
ANY REMAINING STORMS. AS BACKDOOR FRONT ARRIVES TONIGHT...PLENTY
OF FUEL REMAINS ACROSS THE VA PIEDMONT...AND AS THIS BOUNDARY
SETTLES JUST EAST OF THE BLUE RIDGE...IT WILL BECOME THE FOCUS FOR
NUMEROUS SHWS/TSTORMS INTO FRIDAY. INITIAL STORMS COULD BE SLOW
MOVERS TONIGHT...HOWEVER WILL BE MOVING MORE QUICKLY AS STRONGER
MID LEVEL FLOW ARRIVES ON FRIDAY. DESPITE THE QPF BOMB CONSISTENT
ON THE OP GFS...IF HVY RAINFALL DEVELOPS IN THE EAST TONIGHT...A
FLASH FLOOD WATCH MAY NEED TO BE CONSIDERED FOR THE NE CWA
CONSIDERING THE RAINFALL EXPECTED ON FRIDAY. SPC CONTINUES A SLT
RISK ACROSS MUCH OF THE CWA...WITH BETTER SHEAR POSSIBLY LEADING TO
DMGG WINDS ESPECIALLY EAST OF THE BLUE RIDGE ON FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A BACK DOOR FRONT WILL CONTINUE TO PUSH SOUTH INTO NORTH CAROLINA
FRIDAY NIGHT. WIDESPREAD SHOWERS/THUNDERSTORMS WILL PERSIST ACROSS
NORTH CENTRAL NORTH CAROLINA OVERNIGHT...ALTHOUGH THE BULK OF THE
ACTIVITY WILL BE IN THE EVENING HOURS. CHANCES SLOWLY DECREASE
SATURDAY INTO SATURDAY NIGHT FROM NORTH TO SOUTH AS THE BOUNDARY
PROGRESSES SOUTHWARD. ITS PROXIMITY WILL STILL ALLOW FOR ISOLATED
SHOWERS/THUNDERSTORMS ACROSS SOUTHWESTERN VIRGINIA AND POINTS EAST
AND SOUTH. HIGH PRESSURE AT THE SURFACE AND ALOFT BUILDS IN SUNDAY
BRINGING IN DRIER AIR FROM THE NORTHEAST. SHOWERS SHOULD BE
DISSIPATING IF NOT GONE BY THE MORNING. HOWEVER...WITH DIFFERENTIAL
HEATING IN THE AFTERNOON...ISOLATED SHOWERS/THUNDERSTORMS ARE
POSSIBLE MAINLY IN SOUTHWEST VIRGINIA AND PORTIONS OF NORTH
CAROLINA.

1000-85H THICKNESSES ALONG WITH DECREASING CLOUDS WILL ALLOW MAX
TEMPERATURES TO RISE INTO THE LOWER 80S ACROSS THE FORECAST AREA
SUNDAY. TEMPERATURES THROUGH THIS PERIOD WILL BE NEAR TO SLIGHTLY
ABOVE SEASONAL NORMS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
MODELS INDICATE ANOTHER BACK DOOR COLD FRONT PUSHING SOUTH OVER THE
COUNTY WARNING AREA THROUGH MID WEEK. WITH WEAK RETURN FLOW OF
MOISTURE ALONG WITH SOME HEATING OF THE AFTERNOON ON SUNDAY AND
MONDAY...AN ISOLATED SHOWER IS NOT OUT OF THE QUESTION. A FAIRLY
LIGHT WESTERLY REGIME WILL REMAIN THROUGH THE LONG TERM. STAYED
CLOSE TO HPC GUIDANCE THROUGH THE LONG TERM.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
BLF AND LWB HAD SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON...SO
HAVE ADDED FOG AND STRATUS IN FOR BLF AND KEPT THE LIFR CONDITIONS
IN AT LWB OVERNIGHT.

THE CLUSTER OF SHOWERS AND THUNDERSTORMS IN SOUTH CENTRAL VIRGINIA
MAY APPROACH DAN LATER TONIGHT. FOR NOW HAVE LEFT OUT MENTION OF
ANY STORMS.

A COLD FRONT WILL MOVE FROM EASTERN VIRGINIA TOWARD THE BLUE RIDGE
ON FRIDAY. CONFIDENCE IS HIGH THAT THERE WILL MUCH MORE COVERAGE
OF SHOWERS AND THUNDERSTORMS...WITH THE MOST LIKELY PERIOD FOR
STORMS BEING FRIDAY AFTERNOON.

THIS BACKDOOR COLD FRONT WILL STALL OVER NORTH CAROLINA FRIDAY
NIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED FRIDAY NIGHT THROUGH SATURDAY...BUT MAINLY DURING THE
PEAK HEATING PART OF THE DAY.

HIGH PRESSURE AND DRY WEATHER WILL ARRIVE ON SUNDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM/WP
NEAR TERM...KM
SHORT TERM...REB
LONG TERM...REB
AVIATION...AMS/KM
Hazardous weather outlook, May 27, 3:52 PM EDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT THU MAY 27 2010

NCZ001>006-018>020-VAZ007-009>018-022>024-032>035-043>047-058-059-
282000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
352 PM EDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS THAT DEVELOP TONIGHT WILL BE SLOW MOVING.
THIS INCREASES THE THREAT OF ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE
PRIMARY THREAT WOULD BE DAMAGING WIND GUSTS. THUNDERSTORMS WILL
ALSO BE SLOW MOVERS...SO ISOLATED FLASH FLOODING IS A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ019-020-WVZ042>045-282000-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
352 PM EDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS INTO THIS EVENING WILL BE SLOW MOVING.
THIS INCREASES THE THREAT OF ISOLATED FLASH FLOODING. SMALL HAIL
IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE
PRIMARY THREAT WOULD BE DAMAGING WIND GUSTS. THUNDERSTORMS WILL
ALSO BE SLOW MOVERS...SO ISOLATED FLASH FLOODING IS A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 27, 9:34 PM EDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
934 PM EDT THU MAY 27 2010

VAZ044-045-058-280230-
CAMPBELL VA-HALIFAX VA-PITTSYLVANIA VA-
934 PM EDT THU MAY 27 2010

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL...HALIFAX AND
PITTSYLVANIA COUNTIES...

AT 932 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
BROOKNEAL...MOVING NORTHWEST AT 20 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR LONG ISLAND AROUND 940 PM...HODGES AROUND 955
PM...ALTAVISTA AROUND 1005 PM...RUSTBURG AROUND 1015 PM AND EVINGTON
AROUND 1020 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3691 7913 3720 7936 3724 7934 3735 7898
      3699 7892

KK
Local storm report, May 27, 10:30 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1030 PM EDT THU MAY 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     HAIL             5 N CONCORD             37.42N 78.97W
05/27/2010  E0.25 INCH       APPOMATTOX         VA   TRAINED SPOTTER

            PEA SIZE HAIL FELL IN STONEWALL.

1020 PM     HAIL             5 SE FOREST             37.32N 79.22W
05/27/2010  E0.88 INCH       CAMPBELL           VA   PUBLIC

            NICKEL SIZE HAIL FELL ON LEESVILLE ROAD SOUTH OF
            LYNCHBURG.

&&

DS
Special weather statement, May 27, 11:00 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 PM EDT THU MAY 27 2010

VAZ034-035-045>047-280400-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA-
1100 PM EDT THU MAY 27 2010

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AMHERST...APPOMATTOX...BEDFORD...BUCKINGHAM AND CAMPBELL COUNTIES...

AT 1057 PM EDT...STRONG THUNDERSTORMS WERE LOCATED 7 MILES NORTH OF
CONCORD...MOVING WEST AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR AMHERST AROUND 1115 PM...FALCONERVILLE AROUND
1130 PM...MADISON HEIGHTS AROUND 1145 PM AND ELON AROUND MIDNIGHT.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3733 7852 3737 7858 3734 7860 3727 7867
      3722 7882 3715 7896 3736 7942 3775 7907
      3772 7906 3770 7899 3767 7895 3756 7891
      3755 7884 3765 7882 3765 7872 3739 7842

AMS
Local storm report, May 27, 11:37 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1137 PM EDT THU MAY 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HAIL             TOGA                    37.50N 78.62W
05/27/2010  E1.00 INCH       BUCKINGHAM         VA   COUNTY OFFICIAL

&&

DS
Special weather statement, May 28, 12:04 AM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1204 AM EDT FRI MAY 28 2010

VAZ034-035-045-046-280430-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-CAMPBELL VA-
1204 AM EDT FRI MAY 28 2010

...STRONG THUNDERSTORMS WILL AFFECT AMHERST...APPOMATTOX...BEDFORD
AND CAMPBELL COUNTIES...

AT 1201 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
SOUTHWEST OF FORKS OF BUFFALO TO 7 MILES EAST OF LYNCHBURG CITY...
MOVING SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3739 7928 3769 7931 3771 7901 3770 7899
      3767 7895 3763 7894 3760 7893 3756 7890
      3737 7885

DS
Special weather statement, May 28, 12:30 AM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1230 AM EDT FRI MAY 28 2010

VAZ035-280500-
AMHERST VA-
1230 AM EDT FRI MAY 28 2010

...A STRONG THUNDERSTORM WILL AFFECT AMHERST COUNTY...

AT 1227 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF AMHERST...MOVING SOUTHEAST AT 10 MPH.

THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR FALCONERVILLE AROUND 1235 AM.

LAT...LON 3749 7900 3746 7916 3757 7925 3762 7910

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:14 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania61 min
May 27, 9:34 PM EDTSpecial Weather StatementRNKCampbell56 min
May 27, 9:58 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham62 min
May 27, 10:16 PM EDTSevere Thunderstorm WarningRNKBuckingham59 min
May 27, 11:00 PM EDTSpecial Weather StatementRNKAmherst, Appomattox, City of Lynchburg60 min
May 27, 11:09 PM EDTFlash Flood WarningRNKBuckingham6 hr
May 27, 11:12 PM EDTSevere Thunderstorm WarningRNKBuckingham26 min
May 28, 12:04 AM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg26 min
May 28, 12:30 AM EDTSpecial Weather StatementRNKAmherst30 min
May 28, 4:28 AM EDTFlash Flood WatchRNKAlleghany, Amherst, Appomattox, Bath, Bedford, Bland and 29 more22 hr
May 28, 1:30 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell60 min
May 28, 1:46 PM EDTSpecial Weather StatementRNKSmyth59 min
May 28, 2:10 PM EDTSpecial Weather StatementRNKBland65 min
May 28, 3:24 PM EDTSpecial Weather StatementRNKMontgomery66 min
May 28, 3:31 PM EDTSevere Thunderstorm WarningRNKBland59 min
May 28, 4:10 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery, Pulaski, City of Radford65 min
May 28, 4:34 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Craig, Rockbridge, City of Covington56 min
May 28, 4:37 PM EDTFlash Flood WarningRNKFloyd, Montgomery, Roanoke5 hr
May 28, 4:46 PM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge, City of Buena Vista59 min
May 28, 4:53 PM EDTSevere Thunderstorm WarningRNKGiles54 min
May 28, 5:00 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Lexington45 min
May 28, 5:15 PM EDTSpecial Weather StatementRNKAmherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 12 more60 min
May 28, 5:22 PM EDTFlash Flood WarningRNKFloyd, Montgomery4 hr
May 28, 5:25 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Craig, Roanoke, City of Roanoke, City of Salem65 min
May 28, 5:28 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Patrick62 min
May 28, 5:44 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 3 more61 min
May 28, 6:22 PM EDTFlash Flood WarningRNKAmherst, Appomattox, Buckingham3 hr
May 28, 6:22 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Henry, Patrick, Pittsylvania53 min
May 28, 6:44 PM EDTSpecial Weather StatementRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania, City of Danville and 1 more61 min
May 28, 6:46 PM EDTSevere Thunderstorm WarningRNKAppomattox, Bedford, Buckingham, Campbell, Charlotte, Pittsylvania and 1 more59 min
May 28, 7:15 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Charlotte, Franklin, Halifax, Pittsylvania60 min
May 28, 7:21 PM EDTSevere Thunderstorm WarningRNKPatrick54 min
May 28, 7:50 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville, City of Martinsville55 min

Nearby

Flash Flood Warnings in Virginia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.